Missouri, 2021

Damaging Winds in Missouri, June 20, 2021

June 20, 2021 · NWS LSX · 14 events in 11 counties and zones

A strong cold front moved south through the region with a line of strong to severe storms. There were numerous reports of damaging winds with these storms, especially over eastern half of Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved south through the region with a line of strong to severe storms. There were numerous reports of damaging winds with these storms, especially over eastern half of Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 20, 5:13 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 20, 5:13 PM CST, 3 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
613 PM CDT Sun Jun 20 2021

.SHORT TERM...  (Through Late Monday Night)
Issued at 251 PM CDT Sun Jun 20 2021

Key messages through the short-term period:

1) Another round of storms is expected this evening and through the
overnight hours along a cold front. A few of these storms in
northeast Missouri and west-central Illinois could be severe, with
large hail and damaging wind being the dominant threats. Uncertainty
over how strong these storms will be still exists. Latest guidance
suggests a slightly later frontal passage, which would leave storms
with a small window of opportunity to develop before weakening and
moving south.

2) One more day of elevated heat is expected today, with heat
indices between 95-100F possible. The Heat Advisory currently in
effect for the St. Louis metropolitan area is likely to end this
evening as planned.

3) While rain chances linger tomorrow, the bigger story will be the
dramatic cooldown brought by the cold front. While not forecast to
break records, highs should be ~15F below normal on Monday.

The record-breaking upper-level ridge that brought us several days
of hot, humid weather is now a shell of its former self, eroded
notably by an amplifying trough that is moving south through the
Upper Mississippi Valley. At the surface, our CWA remains squarely
in the warm sector of a deepening cyclone centered across the
central Plains. A weak line of thunderstorms, remnant from overnight
convection that traversed the Plains, crossed through northeast
Missouri and west-central Illinois and caused nothing more than
frequent lightning and brief downpours. Otherwise, the weather
areawide has been tranquil and uneventful. Heat indices are
struggling to attain dangerous levels, likely because of the cooler
start we got today after yesterday's convection. Regardless, dew
points are recovering well and we should warm into the low/mid 90s
in east-central MO. For this reason, and given that it is close to
ending in the first place, the Heat Advisory in effect for the St.
Louis area will be expired this evening as planned.

Attention will then turn to a climatologically-robust cold front
that is expected to drop south through the region this evening.
Latest surface analysis depicts a broad region of upper 60s/low 70s
dewpoints across western MO ahead of the front, and guidance
suggests that the ongoing convection will not do much to dampen
instability this afternoon. Guidance is uniformly depicting 40-50kts
of 0-6km bulk shear and briefly-elevated 0-1km/effective SRH during
the late afternoon. Model soundings also depict a curved hodograph,
suggesting that if supercells develop amidst the favorable shear
(and that is a sizable "if" at this point), tornadic activity is
possible. However, cloud bases are modeled to be a bit over 1km
high, and if storms cannot organize before sunset, they likely
won't have enough low-level instability and SRH to pose a tornadic
threat.

Mid-level lapse rates are better than they were yesterday, when we
still experienced 1"+ hail. However, we are on the periphery of the
better lapse rates (which are further west), and will likely need
similar updraft strengths to yesterday to achieve severe hail. With
lower CAPE values and a general weakening trend through the evening
expected, even severe hail may be a stretch after the first few
hours of the evening. Finally, the threat for wind damage is also
much lower than yesterday's storms, since low-level lapse rates are
much less impressive and the inverted-V signature evident in
yesterday's model soundings is gone. The only hope for damaging wind
would be a pretty hydrometeor-loaded downdraft, but again those
would be few and far between. All of this is to say that the severe
threat this evening is looking more and more conditional by the
minute, but large hail and damaging wind remain possible if storms
can develop.

As the front advances through the CWA tonight, thunderstorms should
give way to mainly showers (with an isolated storm possible) as we
approach daybreak tomorrow. While post-frontal showers will likely
linger, they'll be starved of much instability and thunder will be
at a premium. The big story for tomorrow will be the drastically-
cooler temperatures. The NAEFS guidance highlights 850mb
temperatures of 7-11C across the CWA, which falls between the 1st
and 3rd climatological percentile. As a result, surface temperatures
will struggle to climb through the low 70s, which is nearly 15F
below normal for this time of year. While this forecast does not
call for record cold on Monday/Monday night, it comes close to doing
so and there may be room to go lower if cloud cover is more robust
than anticipated. See the Climate section of the AFD below for
record low maximum temperatures on Monday.

MRB

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 251 PM CDT Sun Jun 20 2021

Key messages through the extended period:

1) Dry, tranquil weather takes hold Tuesday and Wednesday. Our
cooldown is short-lived, as we return to near-normal temperatures by
Wednesday and low-90s by Friday.

2) Along with the return to more seasonable temperatures, humidity
also makes a comeback by later this week. This combination will set
the stage for precipitation chances to return by Thursday.

After the surface cold front passes through the CWA on Monday,
another vortmax will traverse the base of the broad trough and
further amplify the mid-level flow. Amidst the resultant
northwesterly flow and anomalously-cold 850mb temperatures, highs
will stay below normal on Tuesday before recovering on Wednesday to
near (but slightly below) normal. This pattern will also give us a
reprieve from the recently-active weather we've experienced.

The trough starts to propagate downstream Wednesday as the ridge
over the western CONUS expands east over us. Accordingly, 850mb
temperatures begin to rise to more climatologically-normal levels by
Thursday, and even touches the 90th climatological percentile as
temperatures warm to slightly above normal by Friday. As the ridge
expands to encompass most of the lower half of the CONUS, shortwave
energy propagating around the base of the trough to our north will
bring chances for rain to the northern CWA on Thursday. By Friday,
however, a more dramatic bout of energy extends down and digs
through the central CONUS, which will bring better chances for more
widespread convection. Deterministic guidance is in general
agreement on the timing of the forcing moving through the region on
Friday, though they differ on how strong that forcing is. The
ensemble guidance also almost uniformly depicts measurable
precipitation across the area, but their skill in warm season QPF is
less-than desirable, and I don't think widespread rain is a
possibility at this point. Due to some uncertainty over the timing
of the forcing amidst the ensemble guidance, PoPs linger through
Saturday across parts of southeast MO and southwest IL.

MRB

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 542 PM CDT Sun Jun 20 2021

A cold front extending from northwestern WI southwest through
northwestern MO to south central KS will move southeastward
through UIN and COU late this evening and through the St Louis
metro area late tonight. Showers and storms can be expected along
and just ahead of this front tonight. The coverage and intensity
of storms will be the greatest in UIN later this evening, then
weaken by the time they get into the St Louis metro area by 06Z
Monday. Post frontal showers can also be expected Monday morning
and early afternoon, mainly from the COU area east to the STL
area. There may also be post frontal MVFR cloud ceilings late
tonight and Monday morning, particularly in the St Louis metro
area. The southwesterly winds will veer around to a northwest
direction later tonight after fropa.

SPECIFICS FOR KSTL: A cold front extending from northwestern WI
southwest through northwestern MO to south central KS will move
southeastward through STL late tonight. Showers and storms can be
expected along and just ahead of this front later tonight. The
coverage and intensity of storms will be the greatest in northeast
MO later this evening, then weaken by the time they get into the
STL area by 06Z Monday. Post frontal showers can also be expected
Monday morning and early afternoon. There will also be post
frontal MVFR cloud ceilings late tonight and Monday morning.
The southwesterly winds will veer around to a northwest direction
later tonight after fropa.

GKS

&&

.CLIMATE...
Issued at 251 PM CDT Sun Jun 20 2021

Record Low Maximum Temperatures for
June 21st Across the Region:

STL: 70F (1970)
COU: 67F (1902)
UIN: 67F (1902)

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Jefferson MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 7 PM CDT this evening for Madison IL-Monroe
     IL-Saint Clair.

&&

WFO LSX
Hazardous weather outlook, Jun 20, 6:10 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
710 PM CDT Sun Jun 20 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
710 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms. A few of these thunderstorms
could be severe, particularly across central and northeast Missouri
as well as west central Illinois. Large hail, damaging winds, and a
tornado or two will be possible with the severe storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Monday and Monday evening and
again late Wednesday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service.

GKS

The radar

The St Louis radar (KLSX), 176 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 20, 8:15 PM CST to 8:20 PM CST
Where
Shelby County, 1 mi NNE of Bethel to 1.7 mi SSE of Shelbyville
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
39.893, -92.023

Thunderstorms winds blew down several trees and tree limbs between Bethel and Shelbyville. In Shelbyville, one tree fell onto a house and vehicle. No injuries were reported. Also, several trees were blown over onto Highway 15 about two miles south of Shelbyville.

Thunderstorm Wind, Shelby

When
June 20, 8:20 PM CST to 8:25 PM CST
Where
Shelby County, 3.23 mi SW of Shelbina to 0.91 mi ESE of Shelbina
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.662, -92.085

Thunderstorm winds caused damage to a farmstead on the north side of Highway WW near intersection with County Road 425, southwest of Shelbina. The barn roof was torn off and an empty semi trailer was blown over onto a pickup truck. The barn door was also torn off and thrown a quarter of a mile south (into Monroe County). In Shelbina, several large trees and numerous tree limbs were blown down around town. One large tree landed on a house causing major damage. A large tree limb fell onto a pickup truck causing damage.

Thunderstorm Wind, Lewis

When
June 20, 8:24 PM CST
Where
Lewis County, 0.41 mi NNW of Lewistown to 0.74 mi ENE of Lewistown
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.086, -91.822

Thunderstorm winds blew down numerous large tree limbs around town.

Thunderstorm Wind, Monroe

When
June 20, 8:44 PM CST
Where
Monroe County, 2 mi WNW of Monroe City to 0.71 mi ENE of Monroe City
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.657, -91.766

Thunderstorm winds blew over a semi truck at a business on the west side of town. Also, numerous trees and tree limbs were blown down around town.

Thunderstorm Wind, Ralls

When
June 20, 9:10 PM CST
Where
Ralls County, Perry to 0.95 mi E of Perry
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -91.680

Thunderstorm winds blew down numerous tree limbs around town.

Thunderstorm Wind, Audrain

When
June 20, 9:11 PM CST to 9:22 PM CST
Where
Audrain County, 1.11 mi WSW of Mexico to 1.33 mi SE of Laddonia
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.172, -91.918

Thunderstorm winds blew down numerous tree limbs around Mexico and Laddonia. In Mexico, one large tree limb landed on a parked car causing moderate damage. Also, a small metal storage shed was blown onto the roadway near Holt Street and Martin Luther King Drive. In Laddonia, a large two foot diameter tree was blown over taking down several nearby power lines.

Thunderstorm Wind, Boone

When
June 20, 9:23 PM CST
Where
Boone County, 0.69 mi NW of Sturgeon to 0.42 mi ENE of Sturgeon
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.237, -92.289

Thunderstorm winds blew down several trees in town, a couple of which blocked roadways.

Thunderstorm Wind, Boone

When
June 20, 9:24 PM CST to 9:38 PM CST
Where
Boone County, 2.72 mi N of Midway to 0.16 mi NNW of Deer Park
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.019, -92.441

Widespread wind damage across the central portions of Boone County from Midway southeastward through Columbia. Numerous trees, tree limbs and power lines were blown down. Several trees were blown down across Highway E blocking the roadway northeast of Midway. On the south side of Midway, a large tree was blown onto a home along South Trails Terrace causing moderate damage. A 25 foot by 75 foot section of Boone Electric Co-op building on Rangeline Street was blown off. Also, another near by business sustained moderate roof damage. A large tree fell onto a house on Thilly Avenue causing considerable damage. On Cook Avenue, a tree limb was blown off of a tree, hitting a person in the head. The person sustained moderate injuries and was briefly hospitalized after the incident.

Thunderstorm Wind, Callaway

When
June 20, 9:48 PM CST to 9:57 PM CST
Where
Callaway County, 1.24 mi WSW of Mc Credie to 0.63 mi ENE of Calwood
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.963, -91.941

Thunderstorm winds blew down several trees in Kingdom City. Also, a large tree was blown over onto Highway Z near Calwood.

Thunderstorm Wind, Boone

When
June 20, 10:04 PM CST
Where
Boone County, (Cou)columbia Rgnl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -92.220

Thunderstorm Wind, Montgomery

When
June 20, 10:17 PM CST
Where
Montgomery County, 0.9 mi NW of Montgomery City
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.979, -91.512

A large tree was blown down on West 6th Street in Montgomery City.

Thunderstorm Wind, Lincoln

When
June 20, 10:35 PM CST to 10:45 PM CST
Where
Lincoln County, Hawk Pt to 0.07 mi WSW of Troy
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.970, -91.130

Several trees were blown down between Hawk Point and Troy, some of which were blocking roadways. Also, an electric pole was snapped in half.

Thunderstorm Wind, Osage

When
June 20, 10:55 PM CST
Where
Osage County, 2.74 mi WNW of Linn
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.494, -91.897

Thunderstorm winds blew down a large tree onto a house causing minor roof damage.

Thunderstorm Wind, Franklin

When
June 20, 11:20 PM CST to 11:30 PM CST
Where
Franklin County, 0.86 mi NNW of New Haven to 2.09 mi NNW of Lyon
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.612, -91.225

Thunderstorm winds blew down numerous large tree limbs in New Haven. Also, southeast of New Haven a small communications tower was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969142, 969173, 969143, 969175, 969176, 969179, 969180, 969182, 969676, 969181, 969678, 969677, 969679, 969680.